Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 196, NWS Cheyenne, WY

July 27, 2018Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2018, 9:31 PM MDT for Converse County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 9:31 PM MDT (03:31 UTC)
Expired
Jul 27, 2018, 10:00 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Converse County, WY

The radar

The Riverton/Lander radar (KRIW), 228 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS55 KCYS 280331
SVRCYS
WYC009-280400-
/O.NEW.KCYS.SV.W.0196.180728T0331Z-180728T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
931 PM MDT FRI JUL 27 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  North central Converse County in east central Wyoming...

* Until 1000 PM MDT.

* At 931 PM MDT, a severe thunderstorm was located 13 miles south of
  Pine Tree Junction, or 28 miles southwest of Wright, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 10544 4316 10570 4344 10595 4350 10586
      4350 10575
TIME...MOT...LOC 0331Z 314DEG 27KT 4342 10583 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
2 follow-up statements
321 
WWUS55 KCYS 280351
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
951 PM MDT FRI JUL 27 2018

WYC009-280400-
/O.CON.KCYS.SV.W.0196.000000T0000Z-180728T0400Z/
Converse WY-
951 PM MDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR NORTH CENTRAL CONVERSE COUNTY...

At 950 PM MDT, a severe thunderstorm was located 21 miles south of
Pine Tree Junction, or 31 miles south of Wright, moving southeast at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4330 10550 4318 10567 4335 10579 4339 10571
TIME...MOT...LOC 0350Z 314DEG 27KT 4332 10568 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
922 
WWUS55 KCYS 280355
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
955 PM MDT FRI JUL 27 2018

WYC009-280405-
/O.EXP.KCYS.SV.W.0196.000000T0000Z-180728T0400Z/
Converse WY-
955 PM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CONVERSE COUNTY
WILL EXPIRE AT 1000 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4330 10550 4318 10567 4335 10579 4339 10571
TIME...MOT...LOC 0355Z 314DEG 27KT 4331 10567 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:17 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 27, 9:17 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
917 PM MDT Fri Jul 27 2018

.UPDATE...
Issued at 913 PM MDT Fri Jul 27 2018

Tornado Watch for most of the eastern plains of southeast Wyoming
and western Nebraska has been allowed to expire tonight. A few
lone severe thunderstorms are still being detected across Converse
county with golf ball sized hail possible. These storms will
gradually work their way into Niobrara county and possibly the
northern Nebraska panhandle past midnight, but should diminish in
intensity. Isolated showers and thunderstorms are possible late
tonight along/east of I-25 with a brief break expected Saturday
morning.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 317 PM MDT Fri Jul 27 2018

Active weather to continue today into Saturday. Severe
thunderstorms likely both days.

Currently...Second of three shortwaves seen on water vapor imagery
moving through southern Wyoming at this time. Likely the main
factor on rapid development of storms to our west across southern
Carbon, Albany Counties along the stalled out frontal boundary.
Storms are severe as we just got a report of quarter sized hail
just west of Cheyenne. Third shortwave seen across northwestern
Wyoming, tracking southeast in the northwest flow. This third
shortwave is the one thats most concerning as very short term
guidance showing more widespread thunderstorm activity developing
towards 00Z this afternoon.

Latest SPC Mesoanalysis showing pretty unstable conditions late
afternoon with surface based CAPE around 3000-3500J/KG. Effective
bulk shear increases to 65kts by 00Z with 250mb jet finger of
65-70kts tracking in with the upper shortwave. 0-1km Helicity
really ramps up from Douglas down to Sidney, on the order of 150
to 230 m2/s2. So does look like tornadoes are a good bet with the
storms that form off to our east. Sig TOR parameter at 21Z at 1
from Douglas down to Cheyenne, indicating any tornado that does
develop could be quite strong.

Saturday looks like another active day as surface frontal boundary
will still be along the Laramie Range and another upper shortwave
tracks from northwest to southeast. Shear may be even better
Saturday as upper jet increases to 80kts.

.LONG TERM...(Saturday night through Friday)
Issued at 425 AM MDT Fri Jul 27 2018

The active thunderstorm pattern will continue through Sunday with
more daily afternoon risks for strong to severe storms, due to
strong shear and deep moisture for this time of year. Meanwhile,
the upper level ridge expected to build over the area during the
middle of next week, which will help dry us out a bit.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 514 PM MDT Fri Jul 27 2018

Weather still active this evening with scattered showers and
thunderstorms through mid evening. Favorable southeast winds
tonight likely to bring IFR conditions back to KSNY and KAIA
after 09Z. Another busy day Saturday afternoon as thunderstorms
begin to develop.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Fri Jul 27 2018

Minimal fire weather concerns expected through Sunday before
drying begins next week. Wetting rains fairly widespread,
especially along and east of the Laramie Range. Afternoon humidity
well above critical levels with good to excellent humidity
recoveries through Sunday. Start to dry Monday with western FWZs
experiencing near critical afternoon humidity from Monday on into
the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 27, 4:58 AM MDT, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
458 AM MDT Fri Jul 27 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
281100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

More strong to severe thunderstorms are expected today with the
best chance of severe storms mainly along and east of the I-25
corridor. The main threats will be large hail, damaging winds, and
perhaps a couple of tornadoes. These storms will generally move
southeast at 30 to 35 mph. The storms should move out of the area
by midnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The active pattern will continue with more scattered strong to
severe thunderstorms anticipated Saturday and Sunday.

.Spotter information statement...Skywarn spotter activation can
be expected this afternoon and evening.

WYZ103>106-109>116-281100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong thunderstorms will be possible this afternoon and
early this evening with the main threats being small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will continue Saturday and Sunday with
more chances of strong thunderstorms. The main threats will be
small hail and gusty winds.

.Spotter information statement...Skywarn spotter activation is
not anticipated.

In the hours before

Special weather statement, Jul 27, 5:29 PM MDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT FRI JUL 27 2018

WYZ101-103-105-280015-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
529 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND
SOUTHWESTERN CONVERSE COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Edness K Wilkins State Park, or 15 miles southeast
of Casper, moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Campbell Creek Campground, Little Medicine School and Boxelder.

This includes Interstate 25 in Wyoming between mile markers 167 and
174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
and east central Wyoming.

LAT...LON 4255 10607 4294 10606 4280 10584 4241 10567
      4227 10607
TIME...MOT...LOC 2328Z 317DEG 43KT 4270 10609

Trudel
Local storm report, Jul 27, 5:53 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             17 S GLENROCK           42.61N 105.86W
07/27/2018  E0.88 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 27, 6:16 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             17 S GLENROCK           42.61N 105.86W
07/27/2018  E1.00 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jul 27, 7:04 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
704 PM MDT FRI JUL 27 2018

WYZ103-106-107-117-280145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-South Laramie Range Foothills WY-
704 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 745 PM MDT...

At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Garrett, or 23 miles west of Wheatland, moving
southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bordeaux, Slater and Westview Circle.

This includes Interstate 25 in Wyoming between mile markers 62 and
75.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4209 10556 4222 10539 4189 10475 4165 10504
TIME...MOT...LOC 0103Z 313DEG 33KT 4210 10541

Lyons
Local storm report, Jul 27, 8:19 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
819 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             14 W CHEYENNE           41.15N 105.06W
07/27/2018  M1.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            SOCIAL MEDIA REPORT. ALONG HAPPY JACK ROAD WEST OF
            CHEYENNE.

&&

TTRUDEL
Special weather statement, Jul 27, 9:25 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
925 PM MDT FRI JUL 27 2018

WYZ101-280415-
Converse County Lower Elevations WY-
925 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 1015 PM MDT...

At 925 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Pine Tree Junction, or 28 miles southwest of Wright,
moving southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

LAT...LON 4321 10532 4302 10558 4343 10604 4350 10593
      4350 10578
TIME...MOT...LOC 0325Z 316DEG 33KT 4344 10588

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:08 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte52 min
Jul 27, 7:04 PM MDTSpecial Weather StatementCYSPlatte41 min
Jul 27, 7:09 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte29 min
Jul 27, 8:01 PM MDTSevere Thunderstorm WarningCYSConverse29 min
Jul 27, 8:25 PM MDTSevere Thunderstorm WarningCYSConverse50 min
Jul 27, 9:03 PM MDTSevere Thunderstorm WarningCYSConverse42 min
Jul 27, 9:25 PM MDTSpecial Weather StatementCYSConverse50 min
Jul 27, 9:36 PM MDTSpecial Weather StatementCYSNiobrara39 min
Jul 28, 3:02 PM MDTSevere Thunderstorm WarningCYSConverse43 min
Jul 28, 3:12 PM MDTTornado WarningCYSConverse48 min
Jul 28, 3:27 PM MDTTornado WarningCYSGoshen, Platte33 min
Jul 28, 3:32 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara, Platte43 min
Jul 28, 3:49 PM MDTTornado WarningCYSAlbany, Converse, Platte41 min
Jul 28, 3:55 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie35 min
Jul 28, 4:26 PM MDTTornado Warning Tornado observedConsiderable damage threatCYSAlbany, Converse, Platte34 min
Jul 28, 4:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 28, 4:53 PM MDTTornado WarningCYSGoshen, Platte52 min
Jul 28, 5:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 28, 5:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte47 min
Jul 28, 5:56 PM MDTSevere Thunderstorm WarningCYSConverse64 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.